Alert archive / Montana / Tornado Warnings in 2008
Tornado Warning 4, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jun 17, 2008, 6:06 PM MDT for Fergus County, Montana. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2008, 6:06 PM MDT (00:06 UTC)
- Expired
- Jun 17, 2008, 6:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Fergus County, MT
The radar
The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:15 PM MDT | HAIL 0.88 | 18 Sse Grass Range, MT | PEA TO NICKLE SIZE HAIL. |
| Jun 17, 6:35 PM MDT | HAIL 1 | 16 Sse Grass Range, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:48 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 3633 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KTFX 180006
TORTFX
MTC027-180030-
/O.NEW.KTFX.TO.W.0004.080618T0006Z-080618T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 PM MDT TUE JUN 17 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 630 PM MDT
* AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
SOUTHEASTERN FERGUS COUNTY...OR 24 MILES SOUTHWEST OF WINNETT...
MOVING EAST AT 33 MPH.
* THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN OVER
RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
WEDNESDAY MORNING FOR WESTERN MONTANA.
LAT...LON 4676 10862 4675 10864 4674 10890 4675 10900
4677 10899 4679 10899 4702 10895 4702 10861
4701 10859
TIME...MOT...LOC 0006Z 272DEG 29KT 4685 10877
$$
COHEN1 follow-up statement
000
WWUS55 KTFX 180021
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MDT TUE JUN 17 2008
MTC027-180030-
/O.CON.KTFX.TO.W.0004.000000T0000Z-080618T0030Z/
FERGUS MT-
620 PM MDT TUE JUN 17 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
SOUTHEASTERN FERGUS COUNTY...
AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A DEVELOPING TORNADO. THIS DANGEROUS STORM IS LOCATED OVER
SOUTHEASTERN FERGUS COUNTY...OR 18 MILES SOUTHWEST OF WINNETT...
MOVING EAST AT 33 MPH.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
WEDNESDAY MORNING FOR WESTERN MONTANA.
LAT...LON 4676 10862 4675 10864 4674 10889 4677 10890
4680 10889 4691 10881 4702 10861 4700 10859
TIME...MOT...LOC 0020Z 272DEG 29KT 4685 10860
$$
COHENWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 17, 5:49 PM MDT, 17 minutes earlier.
Area forecast discussion, Jun 17, 5:49 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 549 PM MDT TUE JUN 17 2008 UPDATED AVIATION DISCUSSION .DISCUSSION... ISOLATED STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA THIS AFTERNOON AND EVENING AS INSTABILITY INTERACTS WITH AN UPPER LEVEL DISTURBANCE. STORMS WILL CONTINUE DEVELOPING OVER SOUTHWEST MONTANA THIS AFTERNOON...AND WILL MOVE ACROSS CENTRAL MONTANA THIS EVENING. THEY WILL LIKELY INTENSIFY...AS THEY INTERACT WITH DEEPER MOISTURE. DEEP MIXED LAYERS...COMBINED WITH INCREASING MEAN FLOW ALOFT WILL SUPPORT A DAMAGING WIND THREAT THIS AFTERNOON AND EVENING...ALONG WITH A LARGE HAIL THREAT AS THEY APPROACH CENTRAL MONTANA. STORMS WILL MOVE INTO NORTH CENTRAL MONTANA TOWARD MIDNIGHT...AS INSTABILITY LINGERS THERE. WIND PROFILES WILL BE FAVORABLE FOR A SUPERCELL OR TWO THROUGH TONIGHT...WITH VERY LARGE HAIL POSSIBLE IN CENTRAL MONTANA. FOR TUESDAY AND WEDNESDAY AFTERNOONS...ADDITIONAL DISTURBANCES AND INSTABILITY WILL SUPPORT AFTERNOON THUNDERSTORM DEVELOPMENT...THOUGH LIMITED MOISTURE WILL LIMIT THE SEVERE THREAT. OTHERWISE...TEMPERATURES WILL REMAIN NEAR TO ABOVE SEASONAL AVERAGES. COHEN THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS MAINTAINING SOUTHWESTERLY FLOW REGIME THRU THIS PERIOD. CONTINUED WARM TEMPS WITH AREAS OF MOISTURE WILL KEEP CHANCE OF AFTN/EVE THUNDERSTORMS THURS EVE PRIMARILY ACROSS SOUTHERN HALF OF CWA. UPPER RIDGE AXIS BEGINS TO AMPLIFY OVER CENTRAL MT ON FRI BRINGING WARMER AND DRIER AIRMASS THRU SAT...BUMPED TEMPS AND SLIGHTLY DECREASED POPS ACCORDINGLY. SHORTWAVE TROF ROTATING THRU BASE OF LARGE GULF OF AK LOW SLIDES THROUGH ID PANHANDLE AND INTO NW MT ON SUN MORNING BRINGING INCREASED CLOUD COVER AND COOLER TEMPS. WARANAUSKAS MONDAY THROUGH TUESDAY NIGHT...CURRENT SUITE OF GUIDANCE DEPICTS AN UPPER LEVEL TROUGH OF LOW PRESSURE AFFECTING THE FORECAST AREA DURING DAYS 7 AND 8. THE MOVEMENT OF THIS TROUGH INTO REGION WILL BE THE RESULT OF A PREVIOUSLY STATIONARY CLOSED LOW OFF THE COAST OF BRITISH COLUMBIA DRIFTING WEST. SOUTHWESTERLY FLOW ALOFT WILL BE PRESENT OVER THE REGION DURING BOTH DAYS...HOWEVER A SURFACE COLD FRONT MAY PASS THROUGH THE AREA DURING TUESDAY EVENING. AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED BOTH MONDAY AND TUESDAY...WITH A GREATER LIKELIHOOD OF PRECIPITATION ON TUESDAY IN THE PRESENCE OF THE SURFACE COLD FRONT. TEMPERATURES ARE ANTICIPATED TO BE NEAR THE SEASONAL AVERAGE DURING THIS TIME. ZUMPFE && .AVIATION... DISTURBANCE IN SOUTHWEST FLOW ALOFT MOVES THROUGH THE REGION THIS EVENING WITH AN ASSOCIATED COLD FRONT MOVING ACROSS THE AREA AS WELL. WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED MAY IMPACT ALL TERMINALS BUT KCTB THROUGH THIS EVENING. FRONT WILL MOVE THROUGH THE AREA BY MIDNIGHT WITH WINDS SHIFTING TO THE WEST. SKIES WILL CLEAR AFTER MIDNIGHT. VFR CONDITIONS WILL GENERALLY PREVAIL WITH THE EXCEPTION OF MVFR CONDITIONS IN THE VICINITY OF SHOWERS AND THUNDERSTORMS THIS EVENING. SOME THUNDERSTORMS THIS EVENING MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. HOENISCH && .HYDROLOGY... CONTINUED SNOW MELT WILL CAUSE ELEVATED WATER LEVELS ON AREA RIVERS...CREEKS...AND STREAMS. RIVER LEVELS HAVE RISEN ABOVE BANKFULL ON THE SMITH RIVER 13 MILES SOUTH OF ULM AND NEAR INTERSTATE 90 IN SOUTHERN JEFFERSON COUNTY...AND RISES HAVE ALSO BEEN NOTED ON BADGER CREEK NEAR BROWNING AND THE SUN RIVER WEST OF GREAT FALLS. A FLOOD ADVISORY HAS BEEN ISSUED FOR THE SMITH RIVER AND OTHER SMALL STREAMS IN CASCADE...BROADWATER...GALLATIN... JEFFERSON...AND MADISON COUNTIES. OTHER AREAS WILL CONTINUE TO BE MONITORED THROUGH THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... GTF 47 75 47 75 / 20 10 20 20 CTB 45 72 45 72 / 20 10 10 10 HLN 48 78 49 79 / 20 10 20 20 BZN 47 78 46 79 / 20 20 20 20 WEY 41 72 39 69 / 20 20 20 20 DLN 45 76 42 75 / 20 20 20 20 HVR 50 77 49 76 / 20 0 10 10 LWT 46 72 45 70 / 30 10 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... ...SMALL STREAM FLOOD ADVISORY CONTINUES FOR PORTIONS OF SOUTHWEST AND CENTRAL MONTANA... && SHORT TERM...COHEN LONG TERM...WARANAUSKAS/ZUMPFE AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 17, 10:36 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 1036 AM MDT TUE JUN 17 2008 MTZ008>015-044>055-181230- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1036 AM MDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM OUTLOOK... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THROUGH TONIGHT. LOCATION... THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM CHINOOK...TO LOMA...TO LINCOLN...AND INCLUDES GREAT FALLS...LEWISTOWN... HELENA...AND BOZEMAN. TIMING... STRONG THUNDERSTORMS WILL DEVELOP BETWEEN 1 AND 3 PM THIS AFTERNOON OVER SOUTHWEST MONTANA...AND WILL INTENSIFY AS THEY MOVE NORTHEASTWARD OVER SOUTHWEST AND CENTRAL MONTANA LATE THIS AFTERNOON AND THIS EVENING. THE SEVERE THUNDERSTORM THREAT WILL SPREAD ACROSS CENTRAL MONTANA AFTER 4 PM THIS AFTERNOON...AND WILL LIKELY END ACROSS THE ENTIRE AREA BY 11 PM THIS EVENING. IMPACTS... DAMAGING WIND GUSTS OVER 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE THE PRIMARY CONCERNS WITH THE STRONGEST STORMS. INTENSE LIGHTNING AND LOCALLY HEAVY RAIN WILL ALSO BE CONCERNS. AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT IN CENTRAL MONTANA EARLY THIS EVENING. RECOMMENDED ACTIONS... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE NATIONAL WEATHER SERVICE GREAT FALLS WARNING AREA SHOULD MONITOR CHANGING WEATHER CONDITIONS THROUGH TONIGHT. OTHER HAZARDOUS WEATHER... A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHWEST MONTANA. VERY HEAVY RAIN WITH STORMS MAY CAUSE FLOODING OF LOW-LYING AND POORLY DRAINED AREAS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AFTERNOONS ACROSS CENTRAL AND SOUTHWEST MONTANA. THE SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON. WITH ABOVE NORMAL TEMPERATURES EXPECTED FOR THE REMAINDER OF THE WEEK...INCREASED SNOWMELT IS EXPECTED OUT OF THE MOUNTAINS. AS A RESULT...RIVER...CREEK...AND STREAM LEVELS WILL REMAIN HIGH THROUGHOUT THE WEEK. THE MAIN AREAS OF CONCERN WILL BE NEAR THE MOUNTAINS. THIS SITUATION WILL CONTINUE TO BE MONITORED FOR ADDITIONAL FLOOD HIGHLIGHTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COHEN
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:29 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 46 min |
| Jun 17, 6:29 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 16 min |
| Jun 17, 10:05 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 44 min |
| Jun 18, 11:47 AM MDT | River Flood Warning | TFX | Gallatin | 12 days |
Nearby
Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.